New Mexico, 2018

Drought in New Mexico, September 1 to 30, 2018

September 1 to 30, 2018 · NWS EPZ · 2 events in 2 counties and zones

Slightly below average rainfall again in September brought little change to the drought conditions for northwest Grant County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Slightly below average rainfall again in September brought little change to the drought conditions for northwest Grant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 2:41 PM MST, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 2:41 PM MST, 9 hours 19 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
341 PM MDT Fri Aug 31 2018

.SYNOPSIS...
Changes are coming. More moisture, lower temperatures and better
chances for rain. On Saturday our rain chances will be on the
increase as moisture moves into the area from the south. We will
see even better rain chances for Sunday through Tuesday. A few
storms may produce very heavy rainfall. Temperatures for the
start of the week will be a few degrees below average. Our below
average temperatures and rain chances will continue through the
end of the coming week.

&&

.DISCUSSION...
Well, the changes are happening, but slowly and it doesn't look
like the changes will be as threatening as they looked a few days
ago. Currently the southern portion of the U.S. is dominated by
three areas of upper level high pressure. One upper ridge is off
the west coast of southern California, the second one is located
over the ArkLaTex region and the third one is located off the east
coast of the U.S. On the east side of these ridges the circulation
is drawing up either Gulf moisture or monsoon moisture. For us, we
have started to see our precipitable water values increasing and
so we have been seeing our thunderstorm coverage slowly increasing.
It is still not great, but moisture will continue to increase
tonight and on Saturday.

By late on Saturday and into Sunday an upper level trough will
drop out of the Great Basin and kind of push the two western upper
level ridges further apart. This trough will also increase our
moisture from the south and help increase our instability. So we
will see some good rain chances for Saturday night into Sunday.
The moisture influx, which is a nice change, doesn't look as
strong as it did a few days ago. Instead of PW values of 1.4 to
1.6 the models are now saying, more like 1.2 to 1.4. We really
like to see things a little above 1.4 to start to see a wide
spread threat of flash flooding.

As the moisture increase our temperatures will decrease. On
Saturday we will see our high temperatures just a few degrees
above average and as even more moisture arrives on Sunday we will
see our high temperatures running at or maybe even a little below
average.

For Labor Day and Tuesday the upper level trough will push our
moisture a little to the east, so the best rain chances for those
days will be east of the Rio Grande. For the rest of next week we
will see the trough lingering just to our west and an upper level
ridge to our southwest and another one to our east. Again, best
rain chances for Wednesday and beyond will be east of the Rio
Grande. Just a heads up, the extended models are indicating that
the upper level ridge to our southwest will rebuild back across
New Mexico for next weekend, which would lead to drier and warmer
weather.

&&

.AVIATION...Valid 01/00Z-02/00Z...
Mostly VFR conditions, P6SM FEW-SCT080-100 SCT-BKN200-250 through
period. Except near isolated storms, where 3SM and BKN040-060 is
possible, but mainly over area mountains through 03Z, and again
after 18Z. Winds will be mainly from the south to southeast between
5 to 10 kts east of the Rio Grande and from the west to southwest to
the west of the river.

&&

.FIRE WEATHER...
Another day of hot temperatures and mountain thunderstorms before an
upper trough approaches the region. Moisture from the tropics will
start moving across the forecast area increasing the minimum
relative humidity values by Sunday. Min RH will range early on from
the 20s and 30s in the lowlands and mountains and then into the 30s
and 40s, respectively. Thunderstorm activity will increase in most
areas, with many storms capable of producing periods of heavy rain
and localized flash flooding. Towards mid-week the activity should
start diminishing as an upper high develops, and more dry air moves
in. The convective activity will retreat back into the mountain
areas. Ventilation rates for this period will be generally good with
some portions in the poor category.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  95  71  89 /  10  20  30  20
Sierra Blanca           69  92  67  85 /  10  20  30  20
Las Cruces              69  93  65  87 /  10  20  40  20
Alamogordo              69  92  65  86 /  20  30  40  50
Cloudcroft              49  70  51  65 /  40  30  50  50
Truth or Consequences   69  91  64  85 /  20  30  40  30
Silver City             63  86  59  80 /  20  30  30  30
Deming                  68  94  65  86 /  10  20  30  20
Lordsburg               67  92  64  85 /  10  20  30  30
West El Paso Metro      74  94  70  87 /  10  20  30  20
Dell City               70  95  68  89 /  10  20  40  50
Fort Hancock            72  96  70  89 /  10  20  30  20
Loma Linda              70  90  65  84 /  10  20  30  20
Fabens                  72  95  69  88 /  10  20  30  20
Santa Teresa            71  94  68  87 /  10  20  30  20
White Sands HQ          70  94  67  87 /  20  20  40  20
Jornada Range           68  93  64  88 /  20  20  40  20
Hatch                   68  94  64  89 /  10  20  40  20
Columbus                70  95  67  87 /  10  20  30  20
Orogrande               71  93  68  87 /  20  20  30  30
Mayhill                 56  80  56  72 /  40  40  60  40
Mescalero               57  79  57  74 /  30  30  40  40
Timberon                56  79  56  74 /  40  30  50  40
Winston                 60  83  56  77 /  20  40  40  50
Hillsboro               65  89  61  82 /  20  30  40  50
Spaceport               68  92  62  86 /  20  30  40  30
Lake Roberts            57  84  54  78 /  20  30  40  40
Hurley                  64  88  59  81 /  20  30  30  40
Cliff                   56  91  57  84 /  10  30  30  30
Mule Creek              58  88  58  81 /  10  30  30  30
Faywood                 65  88  61  81 /  10  30  40  40
Animas                  67  92  65  84 /  10  30  30  30
Hachita                 67  92  64  85 /  10  20  30  30
Antelope Wells          65  90  62  82 /  20  30  30  40
Cloverdale              64  85  60  79 /  20  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Brice
Hazardous weather outlook, Aug 31, 10:49 AM MST, 13 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1149 AM MDT Fri Aug 31 2018

NMZ401>417-TXZ418>424-011800-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1149 AM MDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We will see isolated thunderstorms and very warm temperatures
again today. Rainfall will be very spotty, with most areas not
getting any rain. But a few spots might get up to 1 inch of rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Starting on Saturday more moisture will be moving into the area so
we will see increase chances for rain and our afternoon high
temperatures will be going lower. For Sunday, Monday and Tuesday,
all locations will see a chance for rain. Rainfall could be heavy
at times with widespread 1 to 2 inches of rain possible. Isolated
flash flooding may be possible especially Monday into the Tuesday.
The rest of next week will continue with scattered afternoon and
evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued across the northern half of the county. The Gila Hot Springs Cooperative Observer reported 1.78 inches of rainfall which was 0.14 inches below normal.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northwest portion of the zone remained in Severe(D2) drought through the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786113, 786114.